Aspirin is one of the most common go-to over-the-counter drugs to treat minor pain from headaches, muscle aches, toothaches, and menstrual cramps. You can also use it to temporarily lower fever. However, different types of pain relievers have certain considerations. So what type is aspirin?
Aspirin is a nonsteroidal anti-inflammatory drug (NSAID). NSAIDs are a class of drugs. Other NSAIDs include ibuprofen (Advil, Motrin) and naproxen (Aleve, Naprosyn). They work in a similar way to reduce the amount of prostaglandin your body makes.
Prostaglandin is a natural substance that most cells in your body make. Your cells release prostaglandins when you’re injured. They contribute to your body’s inflammation, which causes a variety of effects, including swelling, fever, and increased sensitivity to pain.
By blocking your body’s production of prostaglandins, NSAIDs such as aspirin can help prevent and relieve these symptoms of injury.
Aspirin generally is safe when you use it as directed. However, inflammation helps to protect your body in certain ways. Lowering your prostaglandins can also sometimes cause side effects. You increase your chance of these side effects when you use aspirin for longer than recommended.
Common side effects of aspirin can include:
- stomach pain
Serious side effects of aspirin are rare, but can include:
- Allergic reactions. Symptoms can include:
- swelling of your eyes, face, lips, tongue, or throat
- wheezing or difficulty breathing
- Changes in your acid-base balance, which affects how systems in your body work. Symptoms can include:
- fast heartbeat
- fast breathing
- cold and clammy skin
- Salicylate toxicity. Early symptoms can include:
- ringing in your ears
- hearing loss
- Stomach bleeding. Symptoms can include:
- bloody vomit
- vomit that looks like coffee grounds
- bright red blood in your stools
- black or tarry stools
The risk of stomach bleeding is rare for most people. However, your risk is increased if you:
- are 60 years or older
- have had stomach ulcers or bleeding
- take an anticoagulant (blood thinner) or corticosteroid
- take other drugs containing NSAIDs, including ibuprofen and naproxen
- have three or more alcoholic drinks every day while taking aspirin
- take more than recommended
- take aspirin for longer than recommended
Reye’s syndrome warning
Children and teenagers who have chicken pox or flu-like symptoms, or who are recovering from either, should not use aspirin. Doing so increases their risk of a serious condition called Reye’s syndrome. Reye’s syndrome is a serious disease that can affect the brain and liver. It can cause:
- double vision
- problems talking
- liver irritation
Learn more: Children, aspirin, and Reye’s syndrome »
When to ask a doctor
Aspirin is available over the counter, but that doesn’t mean this NSAID is safe for everyone. You should talk to your doctor about aspirin and your safety if you have other medical conditions such as high blood pressure, heart disease, liver disease, kidney disease, or asthma. Also talk to your doctor about the safety of taking it with other drugs.
Contact your doctor if you take aspirin and have:
- any serious side effects
- pain that gets worse or lasts longer than 10 days
- fever that gets worse or lasts longer than three days
- redness or swelling in the painful area
- any new symptoms
The following table lists the recommended and maximum dosages for all routes and forms of over-the-counter aspirin for people 12 years and older.
|Aspirin type||Recommended dosage*||Maximum dosage|
|Oral tablet||one or two 325-mg tablets every four hours or three 325-mg tablets every six hours||no more than 12 325-mg tablets in 24 hours|
|Oral tablet (with enteric coating†)||one or two 325-mg tablets every four hours or three 325-mg tablets every six hours||no more than 12 325-mg tablets in 24 hours|
|Chewable tablet||four to eight 81-mg tablets every four hours||no more than 48 81-mg tablets in 24 hours|
|Rectal suppository||one suppository every four hours||one suppository every four hours for no longer than 10 days|
† Enteric coating is a special coating to protect your stomach from aspirin.
When would I choose a tablet with an enteric coating?
A coated tablet is good for people who experience stomach pain with regular aspirin. The special enteric coating on some aspirin is meant to avoid stomach discomfort. The extra coating prevents aspirin from being absorbed in your stomach. It’s absorbed in your small intestine instead. Because of this, the medicine also takes longer to work. The delayed action makes the enteric-coated tablets a poor choice for conditions that require quick relief, such as headaches or fever.Answers represent the opinions of our medical experts. All content is strictly informational and should not be considered medical advice.
Most people can use aspirin without experiencing side effects. However, it’s important to use it exactly as recommended. Aspirin is an NSAID, so taking too much of it or taking it longer than recommended can increase your risk of some serious side effects. You should always talk to your doctor first if you’re not sure if it’s safe for you to use aspirin. For more information, including the risks, side effects, uses, and action of aspirin and other NSAIDs, check out Healthline’s Guide to NSAIDs.